Alert archive / Texas / Special Weather Statements in 2024

Special Weather Statement, NWS Midland/Odessa, TX

July 7, 20244 counties in Texas; Lea County, New Mexico

NWS Midland/Odessa, TX issued this special weather statement at Jul 7, 2024, 8:21 PM CDT for 4 counties in Texas; Lea County, New Mexico. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2024, 8:21 PM CDT (01:21 UTC)
Expired
Jul 7, 2024, 9:00 PM CDT
In force
39 min
Issued by
NWS Midland/Odessa, TX
Hail
0.00 in
Wind
55

Counties Lea County, NM, Borden County, TX, Dawson County, TX, Gaines County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 100 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2024-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 625 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2024-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
625 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
2952 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
-63 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

855 
WWUS84 KMAF 080121
SPSMAF

Special Weather Statement
National Weather Service Midland/Odessa TX
821 PM CDT Sun Jul 7 2024
 
NMZ029-033-TXZ045>048-080200-
Northern Lea County NM-Central Lea County NM-Dawson TX-Scurry TX-
Borden TX-Gaines TX-
821 PM CDT Sun Jul 7 2024

...STRONG THUNDERSTORMS WILL IMPACT LEA...SCURRY...GAINES...BORDEN
AND DAWSON COUNTIES THROUGH 900 PM CDT/800 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking strong 
thunderstorm outflow winds along a line extending from near Denver 
City to near Fluvanna. Movement was south at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Hobbs, Snyder, Lovington, Lamesa, Seminole, Seagraves, Tatum, Gail,
Monument, Seagraves Airport, Humble City, Maljamar, Crossroads,
McDonald, Nadine, Inadale, Gaines County Airport, Welch, Fluvanna,
and J B Thomas Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3296 10306 3296 10066 3254 10066 3253 10380
      3357 10372 3357 10305
TIME...MOT...LOC 0120Z 005DEG 26KT 3291 10288 3287 10106 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

$$

10

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Jul 7, 6:16 PM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jul 7, 6:16 PM CDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
616 PM CDT Sun Jul 7 2024

...New AVIATION...

.SHORT TERM...
(This afternoon through Monday night)
Issued at 208 PM CDT Sun Jul 7 2024

It's a hot one out there today! Temperatures are near the 100
degree mark across much of the area outside of the higher terrain
and the far northeast Permian Basin. We are not seeing near as
much Cu development across the mountains as drier air has made its
way into the region. Still expect at least isolated convection in
the typical areas of the Davis Mountains this afternoon.
Attention turns to the north toward an outflow boundary leftover
from morning convection across OK. Storms could fire along this
boundary this evening mainly across the northern Permian Basin.

After a mild night, a cool down is in store for Monday. Another
thunderstorm complex is forecast to develop across the TX PH
tonight before moving south. These storms will help push a cold
front into the area during the day Monday. Timing is still a bit
uncertain as it will depend on how storms evolve to our north.
Past experience says the front will be here earlier than most
models indicate so have kept high temperatures lower than NBM
guidance. With the earlier frontal passage, much of the Permian
Basin could miss out on rain other than some showers in the
morning with the outflow/front. The best chance of rain will
likely shift to locations along and west of the Pecos River by
afternoon. The chance of rain will diminish through the night with
lows dropping below normal mainly into the 60s.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 208 PM CDT Sun Jul 7 2024

Both convection allowing and global models indicate an MCS will
be ongoing over southeastern portions of the area Tuesday morning
before it moves southeast into west-central TX. A few tenths of an
inch to up to a half of an inch may fall over the southeast
Permian Basin into the eastern Stockton Plateau depending on
whether this MCS materializes, its speed, and what path it takes.
Decreased PoPs over most of southwest and southern portions of our
area west of lower Trans Pecos to reflect decreased precip
changes in subsiding motion surrounding the MCS. Behind the cold
front that washes out over N MX on Tuesday, highs will be below
normal for early to mid July, although we are expecting warmer
temperatures over northern areas than in previous runs. Lingering
showers and storms are likely in the cooler and more humid air
behind the front, but amounts in these lingering showers and
storms are forecast to stay relatively small and only a few tenths
of an inch at most. Highs in the 90s, 80s in northern Lea County
and Permian Basin, Guadalupes and Marfa Plateau into lower Trans
Pecos with triple digits confined to along the Rio Grande can be
expected. We might also see highs only rising into the 80s in
areas the MCS passed where evaporative cooling of still wet soils
limits daytime heating of the ground. If motion of the cold front
Monday night is faster than currently forecast, this may stabilize
conditions enough that no MCS forms and there are greater shower
and storm chances in the morning west of lower Trans Pecos as well
as highs rising into the 90s over the southeastern Permian Basin
and eastern Stockton Plateau. Tuesday night, we can expect lows
falling into the 60s aside from 70s along the Pecos River, in
lower elevations of western Culberson County, and near the Rio
Grande.

A warming trend sets in after Tuesday as pattern of a bifurcated
ridge over the western and eastern CONUS and longwave trough over
central CONUS begins to fade, as ridging expands northeast from
the west, thicknesses increase as the ridge slides closer, and
strongest flow aloft is pushed north to the US-Canada border.
Highs in the 90s, 80s in higher elevations, and triple digits
confined to the Rio Grande will be present Wednesday into Friday
before triple digit highs are again reached over northeast Permian
Basin and along the Pecos River near Reeves County plains and
western Permian Basin for Saturday and Sunday. However, highs will
still be near normal for this time of year and not as high as
last week. Lows will also warm each night, with lows only falling
into the 70s over most of the SE NM plains and Permian Basin by
Thursday and Friday nights, and lows in the 70s and above for all
but northern Lea County, Guadalupes and Marfa Plateau into lower
Trans Pecos for Saturday and Sunday nights. A pattern of isolated
to scattered storms in the Davis Mountains each afternoon due to
daytime heating of elevated terrain resumes by Tuesday afternoon.
Main risk with storms after Tuesday will be lightning and gusty,
erratic winds.

&&

.AVIATION...
(00Z TAFS)
Issued at 614 PM CDT Sun Jul 7 2024

VFR continues into Monday. Watching storms near LUB that could
send outflow toward the terminals tonight. Either way, a front or
outflow will arrive with gusty northeast winds at all terminals
by mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               72  89  69  92 /  10  30  30  20
Carlsbad                 72  87  68  90 /   0  40  40  30
Dryden                   75  99  74  94 /   0  10  20  30
Fort Stockton            75  97  70  91 /   0  30  40  40
Guadalupe Pass           68  84  62  84 /   0  30  40  40
Hobbs                    68  83  64  89 /  10  40  30  20
Marfa                    64  94  62  89 /  10  50  40  60
Midland Intl Airport     72  89  69  90 /  10  30  30  30
Odessa                   73  89  69  90 /  10  30  30  20
Wink                     76  94  71  94 /  10  30  40  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...29
LONG TERM....94
AVIATION...29
Hazardous weather outlook, Jul 7, 2:24 PM CDT, 5 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
224 PM CDT Sun Jul 7 2024

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-081930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
224 PM CDT Sun Jul 7 2024 /124 PM MDT Sun Jul 7 2024/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Showers and storms are possible today, mainly over the Davis
Mountains. Main risk with any storms will be lightning and gusty,
erratic winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to severe thunderstorms are possible over the southeastern
Permian Basin and eastern Stockton Plateau Tuesday morning. Daily
chances of showers and storms will be present over western higher
terrain each afternoon, with main risk being lightning and gusty,
erratic winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Jul 7, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
821 PM CDT Sun Jul 7 2024

NMZ029-033-TXZ045>048-080200-
Northern Lea County NM-Central Lea County NM-Dawson TX-Scurry TX-
Borden TX-Gaines TX-
821 PM CDT Sun Jul 7 2024

...STRONG THUNDERSTORMS WILL IMPACT LEA...SCURRY...GAINES...BORDEN
AND DAWSON COUNTIES THROUGH 900 PM CDT/800 PM MDT/...

At 820 PM CDT/720 PM MDT/, Doppler radar was tracking strong
thunderstorm outflow winds along a line extending from near Denver
City to near Fluvanna. Movement was south at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hobbs, Snyder, Lovington, Lamesa, Seminole, Seagraves, Tatum, Gail,
Monument, Seagraves Airport, Humble City, Maljamar, Crossroads,
McDonald, Nadine, Inadale, Gaines County Airport, Welch, Fluvanna,
and J B Thomas Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3296 10306 3296 10066 3254 10066 3253 10380
      3357 10372 3357 10305
TIME...MOT...LOC 0120Z 005DEG 26KT 3291 10288 3287 10106

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

10

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 8:59 PM CDTSpecial Weather StatementMAFBorden, Dawson, Howard, Martin, Mitchell, Scurry46 min
Jul 7, 9:50 PM CDTSpecial Weather StatementMAFGlasscock, Howard, Mitchell, Scurry55 min
Jul 7, 10:45 PM CDTSpecial Weather StatementMAFCrane, Ector, Glasscock, Midland, Reagan, Upton45 min
Jul 8, 11:33 AM CDTFlash Flood WarningMAFCrane, Ector, Midland, Upton87 min

Nearby

Special Weather Statements in Texas, 2024Special Weather Statements in New Mexico, 2024Every special weather statement in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.